TeenHelp
Support Forums Today's Posts Chat Room

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives


You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Mental Health Use this forum to share your mental health concerns and to seek advice.

Closed Thread
 
Thread Tools Search this Thread Rate Thread
  (#1 (permalink)) Old
DomoKay Offline
Fire behind her eyes
Junior TeenHelper
****
 
DomoKay's Avatar
 
Name: Kelsey
Age: 27
Gender: Female
Location: USA

Posts: 276
Blog Entries: 16
Join Date: May 18th 2009

Downside to Psych Meds? - April 30th 2016, 03:22 PM

So I've been on psychiatric medication since I was in 7th grade. I finally was able to ween off of some medication I didn't feel was helping. What are the downsides to taking psych meds? My counselor described anti-depressants as kind of toning down the overall "feelings", that includes how happy you are able to feel as well as how sad. I notice my memory is terrible, motivation is non-existent, can literally sleep all day and night, dry mouth, just overall very apathetic. I'm wondering if this is because I need MORE adjustment or if I should try tapering off and even trying no medication? I don't even remember what it's like to not be on any meds. Has anyone had any success with (under doctor's orders) tapering off of all psychiatric meds? What did you notice? I am nervous to taper off to nothing and then be overwhelmed trying to get back on the regimen I'm on.
   
  (#2 (permalink)) Old
JazzyJazz Offline
Associate HelpLINK Mentor
Regular TeenHelper
*****
 
JazzyJazz's Avatar
 
Age: 32
Gender: Female
Location: England

Posts: 393
Blog Entries: 3
Join Date: September 15th 2015

Re: Downside to Psych Meds? - April 30th 2016, 06:06 PM

Hello.

Psychiatric medications can have many side effects and they vary according to factors such as what type you are on, the dosage, and you as a person.

You do seem to be experiencing quite a few side effects which, although not uncommon, is unfortunate. I don't think that it's a result of not taking enough medication though, and I therefore don't believe that increasing the dosage is going to help (but I'm no psychiatrist). Trying a different type of medication might be a better idea, but right now you seem more interested in being medication free.

I completely understand your reasons for wanting to stop the meds; the side effects being one of them, another the curiosity of how you would function without them.

I tapered off of 100mg of Sertraline/Zoloft between October 2014 and the beginning of 2015. I had been on the medication for the best part of 8 years (there were some gaps).

For me, there were two sides to the withdrawal stage. There were the physical feelings, most notably the "brain shivers" that are common when withdrawing from an SSRI medication.

The other side was the emotional stuff. I think what I experienced was mainly down to what I'd been through in recent years, and is perhaps therefore not an indication of what other people experience, so I'm not sure it's worth me describing it.

I withdrew without professional help of any kind, so it wasn't an ideal situation. I would strongly advise you to have support during this time from a mental health professional, such as a psychiatrist, psychologist or experienced counsellor. Also, it's probably best not to do it at a time when there are lots of changes happening in your life, or if you need to focus on something important, e.g. an exam.

You will feel different if you wean off your medication and, depending on what type you are taking, the withdrawal period might be quite unpleasant. There were times when I nearly went back to my meds because I felt so awful, but I knew that I wanted to keep going. I am glad that I did, because I'm more mentally stable now than I have ever been, but it hasn't been easy.

I think it's only natural for you to be concerned that coming off of the medication might not be the right decision. Unfortunately, you won't know until you try. However, you can lessen the chance of it not working out by looking carefully at your current situation. Do you feel like you've made progress with your counsellor? Are the issues which caused you to be given medication in the first place now resolved, or on their way to being resolved?

If you did come off the meds and then felt that life was better with them, starting them for a second time would probably be easier than it was the first time. At least, that was my experience every time I came off and then went back on them. There would also be the option for you to try a different medication, which would hopefully have fewer side effects than your current one.



Be kind to yourself.

Last edited by JazzyJazz; May 2nd 2016 at 05:39 AM. Reason: Clarification.
   
Closed Thread

Bookmarks

Tags
downside, meds, psych

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Rate This Thread
Rate This Thread:

Posting Rules
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright 1998-2021, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints | Mobile

Powered by vBulletin®.
Copyright ©2000-2021, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.